Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 3, NWS Hastings, NE

May 7, 2023Phillips County, Kansas

NWS Hastings, NE issued this tornado warning at May 7, 2023, 7:20 PM CDT for Phillips County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2023, 7:20 PM CDT (00:20 UTC)
Expired
May 7, 2023, 8:00 PM CDT
In force
40 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Phillips County, KS

The radar

The Grand Island radar (KUEX), 93 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 6:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4554 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WFUS53 KGID 080020
TORGID
KSC147-080100-
/O.NEW.KGID.TO.W.0003.230508T0020Z-230508T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
720 PM CDT Sun May 7 2023

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northeastern Phillips County in north central Kansas...

* Until 800 PM CDT.
    
* At 720 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Phillipsburg, moving east at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Phillipsburg around 730 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Agra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3980 9947 3992 9945 3991 9907 3963 9907
TIME...MOT...LOC 0020Z 282DEG 21KT 3984 9936 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Wekesser
2 follow-up statements
259 
WWUS53 KGID 080028
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
728 PM CDT Sun May 7 2023

KSC147-080100-
/O.CON.KGID.TO.W.0003.000000T0000Z-230508T0100Z/
Phillips KS-
728 PM CDT Sun May 7 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN PHILLIPS COUNTY...
    
At 728 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Phillipsburg, moving east at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Agra around 755 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3976 9938 3992 9934 3991 9907 3963 9907
TIME...MOT...LOC 0028Z 282DEG 21KT 3983 9930 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Wekesser
451 
WWUS53 KGID 080057
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
757 PM CDT Sun May 7 2023

KSC147-080107-
/O.EXP.KGID.TO.W.0003.000000T0000Z-230508T0100Z/
Phillips KS-
757 PM CDT Sun May 7 2023

...THE TORNADO WARNING FOR NORTHEASTERN PHILLIPS COUNTY WILL EXPIRE
AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
Phillips, Smith, northern Rooks and northern Osborne counties.

LAT...LON 3976 9938 3992 9934 3991 9907 3963 9907
TIME...MOT...LOC 0057Z 282DEG 21KT 3980 9910 

$$

Wekesser

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 7, 6:25 PM CDT, 55 minutes earlier.

Area forecast discussion, May 7, 6:25 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
625 PM CDT Sun May 7 2023

...AVIATION UPDATE...

.DISCUSSION...(This evening through Sunday)
Issued at 223 PM CDT Sun May 7 2023

Key Messages:

* Severe storms likely late this afternoon and evening. This is
  the major concern for at least the next few days. Thunderstorms
  are expected to move generally eastward across the outlook area,
  mainly from 5PM to 11PM tonight. The entire outlook area is
  currently under a Slight Risk of severe storms from SPC (level 2
  of 5). Thunderstorms will be capable of producing hail to near
  the size of golf balls and damaging wind gusts to 60-70 mph.
  Isolated tornados may also be possible.

* A bit of a break from storms is expected Monday, at least during
  the daytime hours, before a series of rain/thunderstorms return
  to the area Tuesday through at least Saturday. Chances for
  thunderstorms during the week will be greatest Thursday, and SPC
  continues to show a 15 percent severe area in our west on the
  latest Day 4-8 Outlook.

* Continued rainfall chances across much of the outlook area
  Tuesday through Saturday due to several disturbances in the
  upper level flow. The latest 7-day QPF from SPC continues to
  show a widespread 1-2" likely across the entire forecast area,
  so most, if not all, the area should see some beneficial rain
  over the next week.

* Temperatures remain consistent within the forecast. Highs Monday
  will be in the 80s across the entire area and Tuesday through
  Saturday highs will be in the 70s and 80s, with lows in the 50s
  nearly every night.

A few high clouds are moving across the area this afternoon, but
of greater concern are the thunderstorms firing up to the west and
northwest of the outlook area along a shortwave trough. As
predicted, these are at least starting out with relatively high
bases. Leaned heavily toward short term CAM guidance for PoPs
this evening, and those seem to be initiating pretty well this
afternoon. With ample 0-6 km shear and 1000-2000 J/kg of MLCAPE
across the forecast area, expect thunderstorm activity to
increase as the shortwave moves across the area this afternoon and
evening. Hail and gusty winds will be the main threats with these
storms, with hail to near the size of golf balls and thunderstorm
wind gusts to 60-70 mph expected. Also cannot rule out a few
isolated tornadoes, but with the higher cloud bases and not great
0-1 km shear we should reiterate these are expected to be
isolated. All these parameters will be "better" for severe storms
further east toward far eastern Nebraska and Iowa. The greatest
timeframe for severe storms will be around 5PM to 11PM...after
midnight much of the area should remain storm free.

Monday:
Models continue to predict that Monday will be dry during the
daytime hours and relatively cloud free under surface high
pressure. With that, I nudged high temperatures a couple of
degrees above forecast guidance, which served to really continue
the going temperature forecast, which was for highs in the low to
mid-80s across the entire area. Monday night - Tuesday morning
will be the introduction of the first of several shortwaves
helping to bring in showers and thunderstorms to the
area...currently these do not look to be severe. High temperatures
will be in the 70s north to the 80s south, and these highs will be
much the same through Saturday.

Tuesday-Wednesday:
The area will be under general southwest flow aloft with shortwave
disturbances amplifying precipitation chances. Wednesday, an upper
low over the desert Southwest will move northeast into Colorado
Wednesday evening, bringing our area increased chances for
precipitation associated with yet another shortwave and more
southerly flow aloft.

Thursday:
As the upper low moves north into the Nebraska panhandle, there
will be an increase chance of thunderstorms, particularly across
western portions of the forecast area...and SPC has introduced a
15% chance of severe storms during that timeframe.

Friday-Saturday:
Model guidance differs on how quickly the upper low shifts north
of the area, so stuck with the blend especially this far out.
Suffice to say there will be chances of showers/thunderstorms both
days, but how great a chance is tough to say at this point.

Models indicate a pretty strong area of high pressure moving into
the area by next Sunday, so if that persists, that may be the
beginning of some drier weather moving into the region.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 621 PM CDT Sun May 7 2023

TSRA is expected to impact the terminals in the next 2 to 3 hours.
Low ceilings are possible beginning around 06z and continuing
until around 15z but confidence is not high enough to include at
this time. Northeast to north winds will continue through much of
the overnight period then become northwesterly by 12z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Hickford
AVIATION...Schuldt
Hazardous weather outlook, May 7, 3:34 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
334 PM CDT Sun May 7 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
082045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
334 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Anytime after roughly 4 PM, thunderstorm development will be
possible. The entire outlook area is under a Slight Risk of severe
storms, primarily from 5 PM through 11PM. Currently, scattered
thunderstorm development is expected across mainly central and
eastern Nebraska, although northern Kansas will probably see some
thunderstorm activity as well. These storms will sweep across the
area from west to east, and there will be a threat of large hail
and severe winds with them. They will be capable of producing hail
to at least golf ball size and wind gusts to around 60 MPH, with
more damaging winds around 70 MPH possible especially if an
organized, larger storm complex develops. With the strongest
supercells, an isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Between Monday night and Saturday, there are several, on-and-off
chances for thunderstorms within the area, as we remain in an
active weather pattern. That being said, it will be difficult to
predict specific day-to-day thunderstorm chances with much
confidence, especially more than a day or two in advance, so
please note that some of these chances could fluctuate upward or
downward noticeably as they get closer in time.

It will also be difficult to confidently assess the potential for
severe thunderstorms more than a day or two in advance, although
the outlook area is not currently under an official risk of
severe storms for Monday or Tuesday. However, chances for some
severe activity could return mid-to-late week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of severe weather
that might occur late this afternoon into tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 7, 6:58 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
658 PM CDT Sun May 7 2023

NEZ049-064-080045-
York NE-Polk NE-
658 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of eastern York and
southeastern Polk Counties through 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waco, or 9 miles east of York, moving northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of eastern York and
southeastern Polk Counties, including the following locations...
Thayer.

This includes Interstate 80 between mile markers 356 and 365.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Nebraska.

&&

LAT...LON 4072 9747 4087 9759 4117 9740 4115 9737
      4074 9737
TIME...MOT...LOC 2358Z 232DEG 26KT 4084 9743

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Billings Wright
Special weather statement, May 7, 7:03 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
703 PM CDT Sun May 7 2023

KSZ017-080045-
Rooks KS-
703 PM CDT Sun May 7 2023

...Strong thunderstorms will impact portions of Rooks County through
745 PM CDT...

At 702 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nicodemus to 9 miles north of Ogallah.
Movement was east at 20 mph.  Blowing dust ahead of the line will
cause reductions to visibility.

HAZARD...Wind gusts of 50 to 55 mph and blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Webster State Park around 720 PM CDT.

Other locations in the path of these storms include Stockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas.

&&

LAT...LON 3944 9960 3943 9904 3942 9904 3913 9920
      3913 9961
TIME...MOT...LOC 0002Z 284DEG 17KT 3943 9954 3913 9970

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Wekesser

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:03 PM CDTSpecial Weather StatementGIDRooks42 min
May 7, 7:08 PM CDTSevere Thunderstorm WarningGIDPhillips52 min
May 7, 7:46 PM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks, Smith44 min
May 7, 8:19 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDJewell, Mitchell, Osborne, Smith41 min
May 7, 8:27 PM CDTSevere Thunderstorm WarningGIDJewell, Smith48 min
May 7, 8:58 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell17 min
May 7, 9:07 PM CDTSevere Thunderstorm WarningGIDJewell38 min
May 7, 9:36 PM CDTSevere Thunderstorm WarningGIDJewell39 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.